Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 21, NWS Tucson, AZ

July 22, 2019Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 22, 2019, 5:31 PM MST for Cochise County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2019, 5:31 PM MST (00:31 UTC)
Expired
Jul 22, 2019, 6:15 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 59 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2019-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2019-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2759 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

036 
WUUS55 KTWC 230031
SVRTWC
AZC003-230115-
/O.NEW.KTWC.SV.W.0021.190723T0031Z-190723T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
531 PM MST Mon Jul 22 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cochise County in southeastern Arizona...

* Until 615 PM MST.

* At 530 PM MST, a severe thunderstorm was located near Dragoon, or 
  14 miles southwest of Willcox, moving west at 15 mph. This is 
  right over I-10 and could cause damage to vehicles and force high 
  profile vehicles off the road. 

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dragoon, Cochise and Texas Canyon. 

This includes the following highways...
 Interstate 10 between mile markers 310 and 332.
 Route 191 between mile markers 58 and 61, and between mile markers
64 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3223 10997 3206 10988 3191 11019 3216 11033
TIME...MOT...LOC 0030Z 067DEG 14KT 3212 11002 

HAIL...0.88IN
WIND...60MPH
 
$$

Cerniglia
1 follow-up statement
051 
WWUS55 KTWC 230105
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
605 PM MST Mon Jul 22 2019

AZC003-230115-
/O.EXP.KTWC.SV.W.0021.000000T0000Z-190723T0115Z/
Cochise-
605 PM MST Mon Jul 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COCHISE COUNTY
WILL EXPIRE AT 615 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3223 10997 3206 10988 3191 11019 3216 11033
TIME...MOT...LOC 0105Z 067DEG 14KT 3207 11016 

$$

Cerniglia

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:59 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 22, 2:59 PM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
259 PM MST Mon Jul 22 2019

.SYNOPSIS...Ample moisture and favorable flow will result in
scattered to numerous thunderstorms this afternoon into tonight.
Blowing dust due to thunderstorm gusts appear increasingly likely
late this afternoon and early evening. A chance of showers and
thunderstorms will continue Tuesday and into the upcoming weekend.

&&

.DISCUSSION...Large scale pattern and mesoscale features remain
favorable for organized thunderstorm activity with wet downburst
potential and strong organized outflow. Decent easterly storm level
flow with low level southerly inflow for 25-30kts of shear.
Surface based and ML CAPEs in the 1200 to 1800 J/kg range and nice
upper level diffluence. We had to wait an extra hour or so for
sufficient insolation due to earlier debris cloud clearing out
this morning. HRRR and UofA WRF models are doing pretty well again
today and still suggest broad strong outflow pushing from Tucson
to Phoenix late this afternoon into the evening. Our offices have
a blowing dust advisory to set the stage with an eye out for
possible warning levels below 1/4 mile. Marginal severe risk from
SPC and Slight on the excessive rainfall outlook from WPC both
look good. After a busy late afternoon and evening, some showers
will linger embedded in the debris could overnight.

For tomorrow, our high center remains consolidated near the
4-corners region with a nice easterly steering flow continuing
for storms. Deterministic GEFS/ECMWF have a weak impulse under the
high in southwest New Mexico shifting into SE AZ tomorrow
afternoon. That, combined with an above average flow may be enough
to reset for another solid chance of thunderstorms across the
area tomorrow afternoon and evening.

As we maintain this mid level easterly flow through mid week, it
will weaken a little and entrain a little bit of dry air, but we
should maintain enough lower level and boundary layer moisture to
recycle into some afternoon thunderstorms. However, there may be
days where they are not as well supported in valleys such as
Wed/Thu. With the high center finally in a position where it
wobbles back and forth overhead to northwest to northeast of us,
the overall trend will be better than the past couple of weeks
with up days and down days.

&&

.AVIATION...Valid through 24/00Z.
Scattered to numerous TSRA/SHRA starting from the White Mountains to
the Huachucas will move westward to the west of KTUS. This will
mainly affect KTUS, KOLS, and KSAD. Scattered to numerous -TSRA/-
SHRA continuing area-wide tonight as well which will continue to
affect KTUS and KOLS but should bring impacts to KDUG as well. Wind
gusts up to 55 kts may occur with the strongest TSRA.

Otherwise, cloud decks mainly 10k-15k ft MSL except MFVR cigs and
vsbys and potentially brief IFR conditions with strongest TSRA this
afternoon into tonight. Aside from tstm gusts, surface wind today
KTUS vicinity westward nwly 8-16 kts with gusts near 20 kts.
Surface wind today vicinity KSAD to KDUG ely to sely 8-18 kts with
gusts near 25 kts. Surface wind area-wide by end of period ely/sely
8-18 kts with gusts to 25 kts. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous thunderstorms continue
throughout the afternoon and tonight. Scattered mainly afternoon and
evening thunderstorms will prevail Tuesday into next Sunday. Expect
gusty and erratic winds near thunderstorms. Otherwise, 20-foot winds
Tuesday will be from the east to southeast mainly under 15 mph. 20-
foot winds Wednesday into Sunday will be primarily terrain driven at
less than 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory until 9 PM MST this evening for AZZ501-502-
504>506.

&&

Meyer/Pawlak

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 22, 3:28 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
328 PM MST Mon Jul 22 2019

AZZ503-504-507-513-222300-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
328 PM MST Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND SANTA CRUZ
COUNTIES UNTIL 400 PM MST...

At 328 PM MST, Doppler radar was tracking a strong thunderstorm over
Nogales International Airport, or 7 miles northeast of Nogales,
moving west at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nogales, Tubac, Rio Rico, Patagonia, Sonoita, Elgin, Patagonia Lake
State Park, Nogales International Airport, Tumacacori, Amado, Kino
Springs, Canelo, Lochiel, Madera Canyon and Arivaca Junction.

LAT...LON 3180 11110 3175 11051 3133 11050 3133 11108
TIME...MOT...LOC 2228Z 094DEG 15KT 3141 11082

RH
Local storm report, Jul 22, 3:43 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
343 PM MST MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND GST     20 SE TUCSON            31.97N 110.69W
07/22/2019  M55 MPH          PIMA               AZ   TRAINED SPOTTER

            SPOTTER LOCATED OFF DAVIDSON ROAD MEASURED A
            55MPH WIND GUST IN THE AREA.

&&

MP
Special weather statement, Jul 22, 4:25 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
425 PM MST Mon Jul 22 2019

AZZ509-510-230000-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
425 PM MST Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM AND
NORTHWESTERN GREENLEE COUNTIES UNTIL 500 PM MST...

At 424 PM MST, Doppler radar was tracking a strong thunderstorm 22
miles south of Seven Mile, or 45 miles north of Safford, moving
southwest at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hannagan Meadow, Rose Peak and Point-Of-Pines.

LAT...LON 3377 10929 3343 10924 3304 10968 3344 11021
      3346 11016 3346 11001 3358 11000 3357 10988
      3348 10980 3347 10977 3354 10968 3358 10967
      3362 10953 3370 10947 3373 10935 3378 10935
TIME...MOT...LOC 2324Z 044DEG 21KT 3347 10986

RH
Local storm report, Jul 22, 4:40 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     17 E GREEN VALLEY       31.89N 110.72W
07/22/2019                   PIMA               AZ   PUBLIC

            DOWNED POWER LINES REPORTED ON SOCIAL MEDIA.

&&

RP
Special weather statement, Jul 22, 4:44 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
444 PM MST Mon Jul 22 2019

AZZ503-504-515-230030-
Upper Santa Cruz River and Altar Valleys including
Nogales-Baboquivari Mountains including Kitt Peak-Tucson Metro Area
including Tucson/Green Valley/Marana/Vail-
444 PM MST Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 530 PM MST...

At 443 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Green Valley, moving west at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Green Valley, Tubac, Arivaca, Tumacacori, Amado and Arivaca Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
southeastern Arizona.

LAT...LON 3190 11102 3157 11102 3158 11159 3192 11155
TIME...MOT...LOC 2343Z 095DEG 19KT 3174 11113

Cerniglia
Special weather statement, Jul 22, 5:23 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
523 PM MST Mon Jul 22 2019

AZZ502-230115-
Tohono O'odham Nation including Sells-
523 PM MST Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 615 PM
MST...

At 523 PM MST, Doppler radar was tracking a strong thunderstorm
south of Sells, moving north at 10 mph.

Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Sells, Topawa, Ali Chukson, Cowlic, Fresnal, Artesia and Ali Molina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
southeastern Arizona.

LAT...LON 3179 11178 3179 11203 3197 11203 3198 11178
TIME...MOT...LOC 0023Z 179DEG 9KT 3187 11189

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:23 PM MSTSpecial Weather StatementTWCPima52 min
Jul 22, 5:55 PM MSTSpecial Weather StatementTWCGraham35 min
Jul 22, 6:20 PM MSTDust Storm WarningTWCPinal25 min
Jul 22, 6:23 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal37 min
Jul 22, 6:28 PM MSTSpecial Weather StatementTWC62 min
Jul 22, 6:32 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 22, 6:44 PM MSTSevere Thunderstorm WarningTWCPinal31 min
Jul 22, 6:48 PM MSTSevere Thunderstorm WarningTWCPima, Pinal42 min
Jul 22, 6:58 PM MSTFlash Flood WarningTWCPinal3 hr
Jul 22, 7:05 PM MSTSpecial Weather StatementTWCPinal25 min
Jul 22, 7:28 PM MSTSpecial Weather StatementTWCPinal47 min
Jul 22, 8:13 PM MSTSpecial Weather StatementTWCPinal47 min
Jul 23, 11:25 AM MSTFlash Flood WatchTWCCochise, Graham, Pima, Pinal, Santa Cruz9 hr
Jul 23, 2:00 PM MSTSpecial Weather StatementTWCSanta Cruz30 min
Jul 23, 2:49 PM MSTAreal Flood AdvisoryTWCSanta Cruz116 min
Jul 23, 4:53 PM MSTSpecial Weather StatementTWCGraham37 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.